Alert archive / Tennessee / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 7, NWS Nashville, TN

January 17, 1999Smith County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jan 17, 1999, 1:43 PM CST for Smith County, Tennessee. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 17, 1999, 1:43 PM CST (19:43 UTC)
Expired
Jan 17, 1999, 2:15 PM CST
In force
32 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Smith County, TN

The radar

The Nashville radar (KOHX), 54 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1999-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1999-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 171943 RRA
SVRBNA
TNC159-172015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
143 PM CST SUN JAN 17 1999

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SMITH COUNTY IN MIDDLE TENNESSEE

* UNTIL 215 PM CST

* AT 141 PM CST... SPOTTERS INDICATED A SEVERE THUNDERSTORM IN THE
  VICINITY OF CARTHAGE... MOVING NORTHEAST AT 45 MPH.

* SEVERE THUNDERSTORM WI2LL BE NEAR...
  CARTHAGE AT 145 PM CST
  CHESTNUT MOUND AT 145 PM CST
  ENIGMA AT 145 PM CST

THIS STORM HAS A HISTORY OF LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 17, 9:15 AM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Jan 17, 9:15 AM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
915 AM CST SUN JAN 17 1999

AREA OF SCTD SHOWERS AND TSTMS IN NRN AL AND ERN PARTS OF OUR
CWA HAVE FORMED ALONG AXIS OF HIGH TOTAL-TOTALS AND 850MB THETA-E
VALUES. PRECIP IN AL IS FORMING ALONG FAVORABLE 850MB CONFLUENCE
AXIS TOPPED OFF BY LEFT FRONT QUAD OF 70-90KT 300MB JET. SHOWERS
AND STORMS HAVE SHOWN A GENERAL TREND OF DECREASING IN INTENSITY AS
THEY CROSS INTO LESS FAVORABLE CONDITIONS IN ERN PARTS OF OUR CWA.
THUS, WOULD PROBABLY GO WITH A 50% CHC OF SHOWERS AND PSBL TSTMS
TDY IN SERN PARTS OF OUR CWA BUT KEEP THE 30% GOING OVER OUR NERN
COUNTIES.

MEANWHILE, 12Z RUC SHOWS INCREASINGLY FAVORABLE CONDITIONS FOR
SHOWERS AND TSTMS OVER THE WRN 1/2 OF OUR CWA (ESPECIALLY THE
WRN 1/3). BY 00Z, TTS OF 56 TO 58 ARE FCST, AS WELL AS LIS OF
-2 TO -3.  SOME OF THIS INSTABILITY IS CONNECTED TO DRAMATIC
SFC WARMING/MOISTENING ANTICIPATED BY MODELS TDY. SO, IF LOW LVL
CHANGES DONT LIVE UP TO EXPECTATIONS, INSTABILITY WONT BE QUITE

AS DRAMATIC. HOWEVER, SINCE RUC ALSO SHOWS AN INCREASINGLY
FAVORABLE 850MB/300MB JET COUPLET OVER WRN PARTS OF OUR CWA BY
LATE TDY, WOULD PROBABLY BUMP POPS UP TO 60% FOR COUNTIES
NEAR THE TN RIVER.

AS FAR AS TEMPS ARE CONCERNED, OUR ERN-MOST COUNTIES PRESENT
THE BIGGEST PROBLEM WHERE COOL VALLEYS STILL HAVE TEMPS CLOSE
TO 50 AND HIER ELEVATIONS, LIKE COOKEVILLE AND LIVINGSTON, ARE
IN MIDDLE 50S. HOWEVER, BLV EVERYONE WILL SEE TEMPS RECOVER TO
NEAR 60 BY LATE TDY. THUS, WOULD PROBABLY UP TEMP EXPECTATIONS
OVER THOSE AREAS. ELSEWHERE, TEMP FCST STILL LOOKS OKAY FOR TDY.

In the hours before

Special weather statement, Jan 17, 12:47 PM CST, 56 minutes before
TNZ005>011-022>034-055>066-075>080-093>097-180849-

MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1247 PM CST SUN JAN 17 1999

...SEVERE THUNDERSTORMS AND ISOLATED TORNADOES POSSIBLE IN MIDDLE
TENNESSEE THIS AFTERNOON AND TONIGHT...

AN UPPER TROUGH CURRENTLY OVER OKLAHOMA AND TEXAS WILL DEEPEN AND
MOVE EASTWARD TOWARD TENNESSEE LATER THIS AFTERNOON AND TONIGHT.
AS A RESULT MOISTURE WILL STREAM NORTHWARD FROM THE GULF OF MEXICO AT
THE LOWER LEVELS.  AT THE MIDDLE LEVELS OF THE ATMOSPHERE DRIER AIR
WILL SPREAD ACROSS THE AREA. THIS COMBINATION WILL INCREASE THE
INSTABILITY OF THE AIR MASS ACROSS MIDDLE TENNESSEE SETTING THE STAGE
FOR THE POSSIBILITY OF SEVERE THUNDERSTORMS AND ISOLATED
TORNADOES LATER THIS AFTERNOON AND TONIGHT.  IN ADDITION A FAST
MOVING COLD FRONT WILL ENTER WESTERN MIDDLE TENNESSEE AROUND MID
NIGHT AND MOVE ONTO THE CUMBERLAND PLATEAU BY 2 AM CST.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND TONIGHT.

RESIDENTS OF MIDDLE TENNESSEE SHOULD KEEP ABREAST OF THE
LATEST WEATHER SITUATION AND STAY TUNED TO NOAA WEATHER RADIO...
COMMERCIAL RADIO OR TELEVISION FOR THE LATEST INFORMATION.

BOYD

Nearby

Severe Thunderstorm Warnings in Tennessee, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.